- Evaluate a patient with fever and a rash
- Recognize common clinical features of DRESS syndrome
- Name common causes of DRESS
The main objectives of this case are to recognize the clinical features of DRESS. Because this patient also had significant liver injury as a result of DRESS, there is a brief discussion on the definition of acute liver injury versus failure under the “How does this change your differential…” section. This section will add ~ 5 min but can be skipped.
The teaching points at the end about DRESS takes ~ 15 min. If time is limited, skip to the take home points for a quick learning points about DRESS. The Additional Learning section discusses how to differentiate DRESS from other severe drug eruptions and will take ~ 5-7 additional minutes.
50 yo M with a history of epilepsy on phenytoin and lamotrigine and developmental delay who presents with a new diffuse rash x 5 days. His rash is pruritic and appeared at the same time on his face, trunk and extremities and involves the axilla but spares the palms/soles. His family reports he has had subjective fevers, dry cough without shortness of breath and difficulty/discomfort swallowing over the same time frame. He has also had some lip swelling and “scabs” over his lips. His family denies sick contacts, recent travel or new exposures. Other ROS was only notable for mild right sided abdominal discomfort without nausea/vomiting/diarrhea.
He has a history of epilepsy (full history and medications) that was well controlled on lamotrigine until ~ 6 weeks ago when he had a breakthrough seizure and was started on phenytoin. He has been taking daily Tylenol and Vicks PM (which contains Tylenol) over the past week for his subjective fevers.
His physical exam was notable for fever of 38.2C, otherwise VSS. He has a diffuse erythematous morbilliform rash involving the upper thighs, chest, back, neck with some areas of confluence. and no areas of desquamation. The vermillion of his lips had thick brown/hemorrhagic crusting without active vesicles. No other mucus membranes were involved. His labs are notable for a Cr of 1.2 (from baseline of 0.8), BUN 28, WBC of 14, hct of 38%, and platelets of 150.
What is your differential?This is a patient with a diffuse morbiliform rash, mucosal involvement, in the setting of a week of URI/viral type syndrome and recent new drug exposures in the past 2 months. With his fever, leukocytosis and AKI he meets severe SIRS/sepsis criteria.
- Infection – e.g., viral infection, meningoencephalitis (especially HSV with increased seizure activity and perceived increased altered mental status), or other bacterial infections
- Drug reaction
- Stevens-Johnson Syndrome, Toxic epidermal necrolysis
- Erythema multiforme (also often precipitated by infections, most commonly HSV)
- Contact or allergic dermatitis
What additional work-up do you want?
How does this change your differential? What additional work-up do you want? (~5 min)
This initial work-up is notable for acute liver injury. He should additionally be evaluated for evidence of acute liver failure as well as any precipitants of liver injury/failure.
Acute liver failure is defined as presence of:
1) acute liver injury
2) synthetic dysfunction (INR ≥ 1.5)
3) evidence of encephalopathy
This must occur within 26 weeks and in a patient with no prior history of liver disease.
His INR was 1.5 and his ammonia level was 151.
Precipitants include infections, drugs/toxins, shock/ischemia as well as a number of other etiologies (autoimmune hepatitis, Wilson’s disease, malignancy, and thrombi).
- Tylenol level negative
- Asa level negative
- Hepatitis A IgG and IgM negative
- Hepatitis B core IgM negative, surface Ag negative, surface Ab positive/
- Hepatitis C Ab negative
- Serum HSV PCR 310, VZV PCR negative
- Serum EBV IgG +, IgM negative
With his negative acute hepatitis work-up and clear drug exposure (phenytoin), his clinical picture was more consistent with a drug reaction than with an infectious etiology.
FINAL DIAGNOSIS AND OUTCOME:
DRESS/DHS (Drug Reaction with Eosinophilia and Systemic System/ Drug Hypersensitivity Syndrome)
Dermatology was consulted and felt his rash and clinical syndrome was consistent with DRESS 2/2 to phenytoin, which was started 6 weeks prior. He was started on high dose steroids (1 mg/kg). His rash slowly improved and his LFTs trended down. A HHV6 PCR level was elevated at 14,000, which further supported the diagnosis of DRESS.
Though lamotrigine can also be a cause of DRESS, this was felt to be less likely since he had been on a stable dose for several years. Neurology was consulted and he was switched to an alternative antiepileptic (lacosamide). His altered mental status and increased seizure frequency was attributed to stopping his phenytoin one week prior with intervening periods of post-ictal states.
What is it? (1-2 min)
- Syndrome of symptoms that includes rash, lymphadenopathy and internal organ involvement (most commonly liver, kidney, lung)
- Very rare, occuring 0.9/100k cases
- Onset of symptoms ~ 2-6 weeks after drug exposure (can be up to 8 weeks)2
- Symptoms may persist (up to months) and relapse despite discontinuation of culprit drug
- Average duration of recovery is 6-9 weeks
- Recognizing this syndrome is important because the mortality rate is ~10%1
- Exact pathogenesis is unclear but infection or reactivation of herpesvirus infections may play a role
When should we suspect this diagnosis? (~5 min)
We should suspect DRESS when a patient presents with a rash and signs of systemic involvement including fever, leukocytosis, and liver injury.
What are culprit drugs? (1 min)
The most common culprit drugs are the 3 A’s “antiepileptics, antibiotics, allopurinol.”
- Antiepileptics – carbamezepine, phenytoin, lamotrigine
- Allopurinol – especially in patients of Han Chinese ancestry (linked to HLAB*58:01
- Sulfa drugs in particular (e.g. Bactrim)
How would you evaluate a patient with this suspected syndrome? (3-5 min)
Diagnosis is clinical based on a constellation of clinical and laboratory findings
- CBC with differential and smear
- LFTs to evaluate for liver injury
- BMP + UA to evaluate for renal injury
- Skin biopsy is suggestive of diagnosis but not specific for DRESS
- Biopsy shows mild spongiosis and lymphocytic infiltrate in the superficial dermis +/- eosinophils and dermal edema
- May help differentiate from other severe cutaneous drug reactions
- HHV-6, HHV-7, EBV testing
- HHV PCR + in 60-80% of patients after onset of symptoms and was associated with disease relapses1
- Viral co-infection or reactivation is associated with prolonged disease and increased severity of disease
- Patch testing can be used to identify drug culprit but is not widely used3
How is it treated? (2-3 min)
- Stop offending drug
- Systemic steroids in patients with severe organ involvement (in particular lung, kidney) with goal of 0.5 – 2 mg/kg
- Patients with mild liver involvement (ranging from AST/ALT elevations up to 3-5x upper limit of normal) may be treated with topical steroids only3,4.
- No clear role for antiviral medications
TAKE HOME POINTS:
- DRESS should be suspected in patients with fever, rash, and evidence of multiorgan involvement. Hypereosinophilia is seen in the majority of cases but is absence of hypereosinophilia does not exclude DRESS.
- DRESS most commonly occurs 2-8 weeks after known drug exposure.
- Antiepileptics, allopurinol and antibiotics are common culprits.
- DRESS is often associated with HHV infections, which portends increased severity of disease.
- Main treatment is withdrawal of culprit drugs and steroids.
How can we differentiate this syndrome from other severe drug reactions? (~5 min)
*Above table adapted from Husain, Z, et al. in 2013.
DRESS can be difficult to differentiate from other severe drug reactions given that there’s no pathognomic rash and mucosal involvement and other organ involvement can be seen in all severe drug reactions. Of note, mucosal involvement occurs less frequently than in SJS or TEN and typically involves the oropharynx and does not typically progress to erosions4. Systemic organ involvement, though possible in other severe drug reactions, are much more prominent in DRESS (e.g., liver failure in DRESS can require liver transplantation).
Other key differentiating features of DRESS are the onset of symptoms after drug exposure (2-6 weeks), lymphadenpathy, and presence of peripheral eosinophilia or atypical lymphocytosis. If the diagnosis is unclear, skin biopsy can help differentiate as well.
- Cacoub, P, et al. “The DRESS Syndrome: A Literature Review.” 2011. The American Journal of Medicine. 124(7): 588-597.
- Husain, Z, et al. “DRESS syndrome: Part I. Clinical perspectives.” 2013. Journal of American Academy of Dermatology. 68:693.e1
- Husain, Z, et al. “DRESS syndrome: Part II. Management and therapeutics.” 2013. Journal of American Academy of Dermatology. 68:709.e1
- Roueau, JC, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS). In: UpToDate, Corona, R (Ed), Waltham, MA. (Accessed on May 25, 2017)